I have get lots of headaches and once a week or so I get a really bad one. Last week I had 4 which wasn't great. I was given solpadol for them but today the doctor has prescribed amitriptyline to take each night and asprin for the bad heads. I was wondering if anyone else has been given this drug as it says it is an antidepressant and I am not depressed - although it does also say its for migraines. I am a bit cautious of new meds especially as my brain is already scrambled thanks to a brain injury following bacterial meningitis and I don't want to make it worse with drugs. Thanks

18 Replies

  • I takr that and dont have any problems with it sometimes it works better on some nights than others i am on anti depressents as well ( they said to stabilise my mood)

  • Thanks for this.

  • Yes Blim, I took Amitriptyline for around 15 years for depression before switching to the SSRI type which was considered more effective as an antidepressant.

    However, amongst other things, it's also prescribed as pain relief in such conditions as shingles and headaches.

    You might experience a few minor side effects for a couple of weeks ; these differ from person to person ; but I remember it as a fairly benign sort of drug with no unpleasant issues.

    Best wishes x

  • Thank you - I was after some reassurance.

  • I replied to this and it was showing after Blim's post but now has disappeared!!!

  • Hi ,

    I too was prescribed Amitriptiline to help my headaches and sleeplessness following my brain haemorrhage. I didn't have depression either and I too was sceptical.

    The did help for a temporary period of time, but I didn't like the fact they made me so very dopey in the mornings , so I weaned off them after about three months, as my sleep pattern settled. I still get headaches, to a lesser degree and take paracetamol generally.

    hope that helps

  • Thank you Smilerdi - I am wary of new meds so what you say is helpful.

  • i just worked out Blim why I thought my post had disappeared. I clicked on the message in my email box alerting me to your post and it took me to your post where indeed was my response. I then left HealthUnlocked and a few minutes later logged in again direct to the Headway Unlocked site and confusingly the message was no longer there but lots of others. Hmmm I'm now feeling like my mind is playing tricks on me so I went back to the email alert and clicked on it again ........... to then eventually I had my ah ha moment .......... you had put the same post on HealthUnlocked Meningitis Now!!!! I am also on that site as my Brain Injury was caused by Bacterial Meningitis & Septiceamia. So grumble retracted on this occasion my response hadn't gone missing it was just daft me in the wrong place.

  • I took it for eye pain over a period of 9 months. It was a low dose taken before bed which had the effect of making it very difficult to wake up in the morning, especially given how fatigued I was whilst at uni. I also had some very lucid dreams too. And ostensibly, my appetite increased and I gained a lot of weight, but that may have just been because of the stress I was under at the time I was taking it. After I stopped taking it, waking up was easier and my eye pain had gone. It was worth taking it to stop the pain but it didn't make life easier, it left me zombie-like when I needed to be sharp and focused.

  • Thanks barny1

  • I actually used to take it with my evening meal so that I became drowsy by bedtime but the drowsiness had worn of by the following morning. That worked well for me as the drug seemed to reach its peak 4 to 5 hours after taking it, just when I needed to sleep.

  • I might try that - I don't want to be too dopey for the school run in the morning.

  • I think its reasonably common to take a drug for one of its secondary effects rather than its primary (or less well known) ones. A drug may be licenced for such use or not (look up "off-label" use in wikipedia).

  • Thanks nemo-really

  • No worries, Blim.

  • Hi Blim,

    I was given amitriptyline by my neurologist who told me that the leaflet would say depression as probably first line but to ignore that as he had found it very useful for controlling persistent headaches and in particular migraine type headaches, especially when taken on a daily basis over a longer period.

    Provided it's not interfering with any other medications (something he would have been aware of and taken into consideration) then I wouldn't be concerned, especially if it works for you.

    My old GP, who sadly has recently retired, once prescribed me a high strength ant-inflammatory drug for, his words, 'VERY occasional use' to ease migraine headache and that worked extremely well. It seems some drugs work extremely well for other problems than they were originally produced for, the important bit is ONLY under professional medical guidance.

    If you have a good local pharmacy that you use for all your medication then often a chat with their pharmacist will put your mind at rest or may give you suggestions for alternatives that can be discussed with your GP or consultant.

    Good luck with it all and hope this is of some help.

  • Hi, I was on 10mg of amitriptyline a day for many years following my SAH. As someone else has said I found it helped to take it earlier in the evening so the effects where just kicking in around bedtime. Good luck, hope it works for you.

  • yes i got given it, tried it, the trouble was i tire easily anyway straight after my injury and still do, and this amitrptyline just knocked me out were i just couldnt function what so ever,

You may also like...